Nebraska, 2019

Hail in Nebraska, August 26, 2019

August 26, 2019 · NWS OAX · 4 events in 1 county or zone

Severe thunderstorms moved through southeast Nebraska during the early morning hours on Monday, August 26. Up to golf ball size hail occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms moved through southeast Nebraska during the early morning hours on Monday, August 26. Up to golf ball size hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 26, 5:43 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 26, 5:43 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
643 AM CDT Mon Aug 26 2019

.UPDATE...
Issued at 420 AM CDT Mon Aug 26 2019

Vigorous storms have developed over the past hour northwest of
Broken Bow, apparently due to the impingement of the nocturnal
low-level jet on an outflow boundary trailing a band of showers
moving into northeast NE. This recent development is occurring
within the axis of higher low-level moisture content (as alluded
to below), so it remains to be seen how the storms behave as they
shift east of the instability axis. Nonetheless, a plausible
scenario is that the diurnal veering of the low-level jet could
maintain an elevated feed of moisture into the evolving
thunderstorm complex as it advances into southeast NE this
morning. And while instability will not be robust, it may be
sufficient (especially given a strengthening deep-layer wind
field) to support an isolated severe weather threat in the form of
locally damaging winds and hail.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 255 AM CDT Mon Aug 26 2019

Mosaic radar as of 2 AM depicted a loosely organized MCS
stretching from the vicinity of a mid-level vorticity maximum over
central SD into central NE. The presence of the vorticity lobe, the
exit region of an upper-level jet streak nosing through SD and NE,
and an advancing cold front are all mechanisms which should
sustain a subset of the ongoing storms through our area this
morning into afternoon. However, the influence of residual
surface ridging from the Great Lakes into mid MO Valley has
displaced the axis of highest boundary-layer moisture to our south
and west with a progressively more stable environment with
eastward extent. As such, it's seems probable that the MCS will
continue to weaken as it moves through our area this morning.
Nonetheless, locally gusty winds and brief periods of heavy rain
are possible.

Showers could linger across portions of northeast NE into west-
central IA into mid afternoon with some potential for storm
intensification near the KS and MO borders as the cold front
encounters an increasingly unstable air mass. However, it appears
that the primary severe weather threat will materialize to the
south of our area later today. Lingering clouds and areas of
precipitation should hold afternoon temperatures in the 70s.

Tonight into Wednesday, an intense deep-layer cyclone will evolve
over Ontario, supporting the slow movement of a surface ridge through
the mid MO Valley. On the western flank of the cyclone, a vorticity
lobe will pivot southeast through our area on Tuesday afternoon,
contributing to increasing clouds and perhaps a few sprinkles.
Mild conditions will continue with high temperatures generally in
the mid to upper 70s on Tuesday and Wednesday.

.LONG TERM...(Wednesday night through Sunday)
Issued at 255 AM CDT Mon Aug 26 2019

By Thursday, the Ontario/Great Lakes low is forecast to lift
northeast in response to an upstream perturbation moving into the
upper MS Valley. In the low levels, a cold front will advance
south through the northern Plains toward the area. A warmer low-
level air mass is expected to develop ahead of the front,
supporting highs on Thursday in the 80s to around 90. Current
indications are that the front will move through our area Thursday
night before stalling across KS and MO on Friday into the
weekend. The presence of that boundary will contribute to a chance
of showers and thunderstorms from Thursday night into Saturday.
Afternoon temperatures will fall back into the 70s on Friday into
the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 643 AM CDT Mon Aug 26 2019

Immediate concern for especially KLNK TAF is cluster of
thunderstorms moving into southeast Nebraska. Storms being fed by
ample thetae advection and focused isentropic lift 305-310K. Most
intense line of storm likely will move just south of KLNK, with
slight backing of flow at 1K AGL noted on regional VWP. Based on
latest runs of CAM, storms will impact KLNK through mid- morning.
Threat of convection also exists for KOFK and KOMA, with
possibility of TSRA visibilities reducing into IFR/MVFR. Variable
wind gusts of 40 mph are possible with stronger storms, but may
not affect the TAF sites per se.

In wake of thunderstorm threat, IFR and MVFR ceilings will persist
with periodic showers, as disturbance traveres base of large scale
trough. Large scale subsidence is expected to lead to improving
ceilings by early-afternoon, with VFR conditions by 21z-00z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Mead
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Fortin
Hazardous weather outlook, Aug 26, 3:59 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
459 AM CDT Mon Aug 26 2019

IAZ043-055-056-069-080-091-NEZ015>018-030>034-042>045-050>053-065-
066-078-088>090-092-270000-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Thurston-
Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-
Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
459 AM CDT Mon Aug 26 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move through the area this morning
into mid afternoon. The greatest risk for a few strong storms
will be generally before noon, and along and south of an Albion
to Columbus to Sidney, IA line. The strongest storms will be
capable of wind gusts of 50 to 60 mph, hail approaching one inch
in diameter, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast from Thursday night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed today.

IAZ079-090-NEZ011-012-067-068-091-093-270000-
Mills-Fremont-Knox-Cedar-Cass-Otoe-Nemaha-Richardson-
459 AM CDT Mon Aug 26 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...northeast Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move through the area this morning
into mid afternoon. The greatest risk for a few strong storms
will be generally before noon, and along and south of an Albion
to Columbus to Sidney, IA line. The strongest storms will be
capable of wind gusts of 50 to 60 mph, hail approaching one inch
in diameter, and locally heavy rainfall.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream past Rulo.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return to the forecast from Thursday night
into Saturday.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from Plattsmouth downstream into Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed today.

In the hours before

Special weather statement, Aug 26, 5:01 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
601 AM CDT Mon Aug 26 2019

NEZ088-261130-
Jefferson NE-
601 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON COUNTY
UNTIL 630 AM CDT...

At 601 AM CDT, Doppler radar was tracking a strong thunderstorm over
Alexandria, or 31 miles northeast of Belleville, moving east at 30
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fairbury, Daykin, Jansen, Rock Creek Station State Historical Park,
Crystal Springs Campground and Alexandria State Recreation Area.

LAT...LON 4013 9737 4032 9736 4035 9711 4011 9706
TIME...MOT...LOC 1101Z 265DEG 26KT 4024 9736

MEAD
Special weather statement, Aug 26, 6:18 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
718 AM CDT Mon Aug 26 2019

NEZ050-065-261245-
Seward NE-Butler NE-
718 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD AND
SOUTHWESTERN BUTLER COUNTIES UNTIL 745 AM CDT...

At 718 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gresham, or 15 miles northeast of York, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Seward, Utica, Staplehurst, Bee, Ulysses, Surprise and Tamora.

LAT...LON 4117 9704 4089 9704 4090 9737 4116 9737
TIME...MOT...LOC 1218Z 276DEG 40KT 4103 9739

MEAD
Special weather statement, Aug 26, 6:26 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
726 AM CDT Mon Aug 26 2019

NEZ065-078-261300-
Seward NE-Saline NE-
726 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND NORTHERN
SALINE COUNTIES UNTIL 800 AM CDT...

At 726 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Staplehurst to 4 miles
west of Friend. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Crete, Milford, Friend, Utica, Dorchester, Beaver Crossing, Pleasant
Dale, Goehner, Cordova, Walnut Creek Recreation Area, Blue River
State Recreation Area and Tamora.

This includes Interstate 80 in Nebraska between mile markers 366 and
388.

LAT...LON 4056 9737 4090 9736 4089 9692 4056 9692
TIME...MOT...LOC 1226Z 268DEG 55KT 4090 9722 4065 9736

MEAD
Special weather statement, Aug 26, 6:45 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
745 AM CDT Mon Aug 26 2019

NEZ078-088-261330-
Jefferson NE-Saline NE-
745 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND SALINE COUNTIES
UNTIL 830 AM CDT...

At 744 AM CDT, Doppler radar was tracking an area of strong
thunderstorms over Ohiowa, or 30 miles south of York, moving
southeast at 45 mph.

Penny size hail and wind gusts to around 50 mph will be possible
with this storm.

Locations impacted include...
Fairbury, Wilber, Friend, De Witt, Plymouth, Diller, Western, Daykin,
Endicott, Jansen, Tobias, Swanton, Reynolds, Steele City, Harbine,
Swan Creek Reservoir Number 2, Swan Creek Wildlife Management Area,
Alexandria State Recreation Area, 11 Miles West Of Wilber and Crystal
Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4004 9737 4067 9737 4058 9692 4000 9692
      4000 9706
TIME...MOT...LOC 1244Z 296DEG 39KT 4044 9744

MILLER

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Jefferson

When
August 26, 7:20 AM CST
Where
Jefferson County, 2.61 mi NE of Endicott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -97.070

Hail, Jefferson

When
August 26, 7:28 AM CST
Where
Jefferson County, 2.1 mi SW of Diller
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.080, -96.960

Hail, Jefferson

When
August 26, 7:31 AM CST
Where
Jefferson County, 0.87 mi NW of Diller
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.110, -96.940

Hail, Jefferson

When
August 26, 7:38 AM CST
Where
Jefferson County, 4.18 mi S of Diller
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.040, -96.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851336, 851337, 851338, 851339.